Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 103, NWS Dodge City, KS

June 1, 2024Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2024, 4:21 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2024, 4:21 PM MDT (22:21 UTC)
Expired
Jun 1, 2024, 5:00 PM MDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:51 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS53 KDDC 012221
SVRDDC
KSC075-093-012300-
/O.NEW.KDDC.SV.W.0103.240601T2221Z-240601T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
521 PM CDT Sat Jun 1 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hamilton County in southwestern Kansas...
  Northwestern Kearny County in southwestern Kansas...

* Until 600 PM CDT/500 PM MDT/.

* At 520 PM CDT/420 PM MDT/, a severe thunderstorm was located 11
  miles north of Syracuse, moving northeast at 35 mph. Another
  severe thunderstorm was located 7 miles north of Kendall, also
  moving northeast at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10179 3826 10119 3796 10147 3811 10184
TIME...MOT...LOC 2220Z 233DEG 30KT 3814 10169 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

UMSCHEID
3 follow-up statements
087 
WWUS53 KDDC 012234
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
534 PM CDT Sat Jun 1 2024

KSC075-093-012300-
/O.CON.KDDC.SV.W.0103.000000T0000Z-240601T2300Z/
Hamilton KS-Kearny KS-
534 PM CDT Sat Jun 1 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 533 PM CDT/433 PM MDT/, a severe thunderstorm was located 18 miles
northeast of Syracuse, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10166 3826 10119 3798 10146 3809 10164
TIME...MOT...LOC 2233Z 233DEG 30KT 3821 10157 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

UMSCHEID
539 
WWUS53 KDDC 012247
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
547 PM CDT Sat Jun 1 2024

KSC075-012257-
/O.CAN.KDDC.SV.W.0103.000000T0000Z-240601T2300Z/
Hamilton KS-
547 PM CDT Sat Jun 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3826 10119 3807 10139 3815 10153 3826 10154
TIME...MOT...LOC 2247Z 233DEG 30KT 3828 10145 

$$

KSC093-012300-
/O.CON.KDDC.SV.W.0103.000000T0000Z-240601T2300Z/
Kearny KS-
547 PM CDT Sat Jun 1 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN KEARNY COUNTY...

At 547 PM CDT, a severe thunderstorm was located 14 miles south of
Leoti, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
northwestern Kearny County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10119 3807 10139 3815 10153 3826 10154
TIME...MOT...LOC 2247Z 233DEG 30KT 3828 10145 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

UMSCHEID
492 
WWUS53 KDDC 012257
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
557 PM CDT Sat Jun 1 2024

KSC093-012306-
/O.EXP.KDDC.SV.W.0103.000000T0000Z-240601T2300Z/
Kearny KS-
557 PM CDT Sat Jun 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KEARNY COUNTY
WILL EXPIRE AT 600 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3826 10119 3807 10139 3815 10153 3826 10154
TIME...MOT...LOC 2256Z 233DEG 30KT 3832 10137 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:00 PM MDT, 3 hours 21 minutes earlier. Its key messages:

  • A severe thunderstorm complex is expected to roll across roughly the southwest 2/3rds of our area this afternoon and evening, posing mainly a damaging wind gust threat.
  • Another chance of severe storms exists on Sunday, however coverage is expected to be much lower.
  • Precipitation chances persist into early next work week, but begin to diminish by Wednesday as upper level ridging builds out west.
Area forecast discussion, Jun 1, 1:00 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Sat Jun 1 2024

.KEY MESSAGES...

- A severe thunderstorm complex is expected to roll across
  roughly the southwest 2/3rds of our area this afternoon and
  evening, posing mainly a damaging wind gust threat.

- Another chance of severe storms exists on Sunday, however
  coverage is expected to be much lower.

- Precipitation chances persist into early next work week, but
  begin to diminish by Wednesday as upper level ridging builds
  out west.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 200 PM CDT Sat Jun 1 2024

Water vapor satellite imagery and RAP upper air analysis reveal
a rather low-amplitude synoptic pattern is in place, with a
weak shortwave trough over the far western CONUS and a weak
shortwave ridge over the southern plains, resulting in mostly
zonal flow across the central Rockies into the central plains.
As these features continue to shift east this afternoon and
evening, weak vorticity lobes cresting the shortwave ridge will
aid in thunderstorm initiation from far southeast CO to the
Syracuse/Johnson City area by 21Z. Latest guidance/HREF
indicate this activity will expand in coverage and intensity,
and organize into a severe linear convective system within an
environment characterized by at least 1500-2000 J/Kg of SBCAPE
and 30-40 kts of bulk shear as it rolls across roughly the
southwestern 2/3rds of our CWA. Given dewpoint temperatures in
the 50s and temperatures in the upper 80s/low 90s, DCAPE will
increase into the 1200-1600 J/Kg range, suggesting the primary
severe hazard will be damaging wind gusts. However, large hail
will also be possible, especially during the early stages of
convection. Thunderstorm activity may linger well into the
overnight hours as a few CAMs depict back-building, but should
clear southwest KS by sunrise Sunday morning.

Daytime Sunday, short range guidance suggest the weak upper
level trough out west will dampen as it emerges onto the central
plains. Ahead of this weak wave, a lee cyclone in far southeast
CO will deepen to around 996-mb, supporting southerly winds to
increase across southwest KS into the 20-30 mph range with gusts
of 35-40 mph. Concurrently, 850-mb temperatures will rise by 3-5
degrees C, translating to afternoon high reaching the upper 80s
to mid 90s. Another round of thunderstorms is possible Sunday
afternoon and evening, especially west of US-283. Although, weak
shear and even larger dewpoint depressions will limit overall
coverage.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 200 PM CDT Sat Jun 1 2024

At the beginning of the long term period, medium range ensembles
indicate nearly zonal flow will be in place atop the central
plains, with the main belt of the subtropical jet spread out
across the northern CONUS. Chances for precipitation will exist
for much of the area Monday and Tuesday as weak vorticity lobes
emanating from the Desert Southwest combine with a strong upper
level trough moving east across the northern plains, supporting
GEFS/ECMWF EPS probability of QPF > 0.01" generally in the
50-80% range. But by Wednesday, ensembles suggest the first
sign of the summertime upper level ridge over the Desert
Southwest/Intermountain West will appear and continue to build
through the end of the long term period. This pattern will
effectively eliminate all precipitation chances owing to strong
DNVA overspreading the central and southern plains. Otherwise,
afternoon temperatures will mainly be above normal, with highs
reaching the 90s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1210 PM CDT Sat Jun 1 2024

Latest surface observations show clear skies/VFR flying
conditions prevail across all terminals, with south-southwest
winds in the 10-15 kt range. Later this afternoon/early evening,
thunderstorm development is expected near the KS/CO border,
expanding in coverage with time as it moves east-southeast.
This activity will likely impact all terminals, with the highest
confidence at DDC, GCK, and LBL during the 23-04Z time frame,
bringing MVFR/IFR or lower cigs and vis. Once convection exits
the area, south-southeast winds will resume aoa 12 kts through
sunrise. Towards the end of the period around 13-14Z, winds will
increase out of the south into the 17-22 kt range with gusts of
27-32 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Springer
Hazardous weather outlook, Jun 1, 2:48 AM MDT, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
348 AM CDT Sat Jun 1 2024

KSZ030-031-043>046-061>066-074>081-084>090-020900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Sat Jun 1 2024 /248 AM MDT Sat Jun 1 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms possible late this afternoon (after
5pm) and early tonight. The main hazards will be wind gusts up to
65 mph and 1 to 2 inch hail, mainly before sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to isolated severe thunderstorms will be possible on
Sunday. Hail up to quarters and wind gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but rainfall reports are
encouraged.

In the hours before

Special weather statement, Jun 1, 4:11 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
511 PM CDT Sat Jun 1 2024

KSZ061-062-012300-
Kearny KS-Hamilton KS-
511 PM CDT Sat Jun 1 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL HAMILTON AND KEARNY
COUNTIES THROUGH 600 PM CDT/500 PM MDT/...

At 509 PM CDT/409 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms near Syracuse and another strong thunderstorm
5 miles west of Lakin. The individual storm cells were moving east
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Hamilton
and Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.

&&

LAT...LON 3819 10200 3826 10155 3826 10114 3784 10112
      3791 10195
TIME...MOT...LOC 2209Z 250DEG 30KT 3807 10179

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

UMSCHEID
Local storm report, Jun 1, 4:21 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
521 PM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             Syracuse                37.98N 101.75W
06/01/2024  M1.00 Inch       Hamilton           KS   Public

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:04 PM MDTSevere Thunderstorm WarningDDCClark, Ford41 min
May 31, 6:43 PM MDTSpecial Weather StatementDDCClark32 min
May 31, 6:45 PM MDTSpecial Weather StatementDDCMorton30 min
May 31, 6:47 PM MDTSpecial Weather StatementDDCFord28 min
May 31, 7:11 PM MDTSpecial Weather StatementDDCFord34 min
May 31, 7:14 PM MDTSpecial Weather StatementDDCMorton31 min
May 31, 10:30 PM MDTSpecial Weather StatementDDCHamilton30 min
May 31, 11:03 PM MDTSpecial Weather StatementDDCHamilton27 min
May 31, 11:27 PM MDTSpecial Weather StatementDDCKearny63 min
May 31, 11:30 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny60 min
Jun 1, 12:05 AM MDTSpecial Weather StatementDDCGrant55 min
Jun 1, 12:09 AM MDTSpecial Weather StatementDDCFinney51 min
Jun 1, 12:16 AM MDTSpecial Weather StatementDDCScott59 min
Jun 1, 12:28 AM MDTSpecial Weather StatementDDCKearny32 min
Jun 1, 12:50 AM MDTSpecial Weather StatementDDCFinney, Gray, Haskell, Lane55 min
Jun 1, 1:36 AM MDTSpecial Weather StatementDDCHodgeman, Ness54 min
Jun 1, 1:40 AM MDTSpecial Weather StatementDDCFord, Gray, Meade, Seward65 min
Jun 1, 2:29 AM MDTSpecial Weather StatementDDCPawnee, Rush61 min
Jun 1, 2:32 AM MDTSpecial Weather StatementDDCHodgeman, Ness28 min
Jun 1, 2:36 AM MDTSpecial Weather StatementDDCClark, Edwards, Ford, Meade69 min
Jun 1, 4:11 PM MDTSpecial Weather StatementDDCHamilton, Kearny49 min
Jun 1, 4:17 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Kearny43 min
Jun 1, 4:32 PM MDTSpecial Weather StatementDDCGrant, Stanton43 min
Jun 1, 4:41 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCFinney49 min
Jun 1, 5:02 PM MDTSpecial Weather StatementDDCKearny28 min
Jun 1, 5:13 PM MDTSevere Thunderstorm WarningDDCMorton, Stanton47 min
Jun 1, 5:25 PM MDTSevere Thunderstorm WarningDDCFinney50 min
Jun 1, 5:33 PM MDTSpecial Weather StatementDDCScott42 min
Jun 1, 5:43 PM MDTSevere Thunderstorm WarningDDCLane, Scott47 min
Jun 1, 5:57 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.